Wednesday, Apr 23, 2014
Local News

The dangers of Tylenol


Published:

Tylenol. You use it. You give it to your children. Your mother likely gave it to you when you were a child. What is there to fear? The drug and its active ingredient, acetaminophen, have been around for more than 50 years and are used for pain relief and fever reduction. Acetaminophen is available over the counter and is the most popular painkiller in the U.S.

But the seemingly benign pain reliever can be deadly when taken in large amounts, prompting the FDA in past years to issue recommendations to change the dosages and packaging of this popular analgesic.

"There's some data out there that acetaminophen has the potential to cause severe liver failure," said Mala Cullipher, director of pharmacy services at Florida Hospital Heartland Medical Center.

That's because acetaminophen, unlike other popular painkillers like ibuprofen (brand name Advil or Motrin) and aspirin, is processed through the liver. While considered safe when taken short term at the proper dosages, acetaminophen in excess can cause liver toxicity quite quickly with a single overdose of 7.5 to 10 grams in adults or 150 milligrams/kilogram in children.

In fact, acetaminophen toxicity is now the No. 1 cause of acute liver failure and the second-most-common cause of liver failure requiring transplantation. While the numbers vary based on how the reporting is done, the CDC estimates that about 300 people die every year from liver failure due to acetaminophen overdose.

Two-thirds of acetaminophen toxicity cases are people attempting to self-harm. Only 10 percent are cases of children overdosing themselves. The rest are adults accidentally ingesting too much of the drug or giving too much to their children. It was also found that patients taking the recommended dosages of acetaminophen at the recommended intervals over time were ending up dangerously close to toxic levels.

As a result of data from studies as well as reports of acetaminophen poisoning by emergency rooms, the FDA issued a safety announcement in 2011 recommending that manufacturers reduce the maximum dosage of Tylenol from 500 milligrams per tablet or capsule to 325 milligrams. This applies to acetaminophen-containing products as well. The FDA also recommended a boxed warning on the danger of liver damage from acetaminophen products.

Another problem is that many prescription and nonprescription products contain acetaminophen and consumers may not know it. Prescription pain medications like hydrocodone, oxycodone and others may also contain acetaminophen as an ingredient. Many over-the-counter cough and cold medications and medications for insomnia also contain the drug.

Cullipher said there are more than 500 different formulations of products with acetaminophen in them, and there is a danger of patients taking acetaminophen in addition to their cold reliever or prescribed pain medication without realizing they are double-dosing.

She emphasized that patients and caregivers need to read the labels carefully on all medications.

Abbreviations for acetaminophen include APAP or ACET, although Cullipher said the word "acetaminophen" must be on the label, albeit in fine print.

Big consumers of acetaminophen products are infants and children. "It is a little bit more concerning than a lot of people realize," said Amy Grimes, physician's assistant at Heartland Pediatrics. Although she has not seen acetaminophen toxicity in any of her patients, she said the practice does make it a point to educate parents on the proper use of the drug.

One complication in this matter is the recent change in infant acetaminophen drops recommended by the FDA. Older formulations included more concentrated drops for infants (80 milligrams of acetaminophen in each .8 milliliter) as compared with the product marketed for toddlers and children (160 milligrams in each 5 milliliters). New formulations now offer identical formulations for infants and children (160 milligrams in each 5 milliliters) with the only differences being the recommended dosages and the delivery device (a marked syringe for infants and a marked cup for older children).

But the more-concentrated infant formulations are still on the shelf, warned Cullipher and Grimes, so parents need to be aware and only use the delivery device that came with the box and the recommended dosage on the packaging.

"If you picked up the bigger dropper and were to use that with the concentrated Tylenol, you could be giving them five times the (recommended) amount," Grimes said. All infant and children's formulations also contain a warning not to give the medication more than five times in 24 hours.

Grimes said her practice does not recommend the use of cough and cold medications containing acetaminophen. Ibuprofen is a good pain reliever or fever-reducing alternative and can be used in conjunction with acetaminophen but may cause stomach irritation. Aspirin is not recommended for use in children as it has been linked to Reye's Syndrome.

The signs of liver toxicity due to acetaminophen can be subtle at first. For the first 24 hours, there may be no signs of illness; however, nausea, vomiting and flu-like symptoms can occur. This can be particularly difficult to assess because the patient may already be sick.

Between 18 and 72 hours after ingestion, right-upper-quadrant abdominal pain and tenderness may occur along with nausea and vomiting. The person may also experience a high heart rate and decreased urinary output.

Between 72 and 96 hours after ingestion, jaundice, renal failure and even death can occur.

Those who do survive can make a full recovery. If treatment occurs within eight hours of the overdose, liver failure can be avoided. Acetaminophen poisoning should be immediately treated at the hospital. Medications to treat symptoms, activated charcoal and laxatives may be administered. Tests can be performed to determine the level of toxicity, and, if necessary, an antidote of acetylcysteine can be given.

If in doubt, call the Poison Control Hotline at (800) 222-1222, Grimes recommended. If symptoms are present or you are sure there has been an overdose, head to the ER.

People who are more at risk for liver failure associated with acetaminophen include alcoholics and those with cirrhosis of the liver. In the elderly, a thin, frail person also may be more susceptible to an overdose, as are those who are taking multiple pain medications for conditions such as cancer or osteoarthritis who might accidentally mix two or more acetaminophen-containing products.

Because of its effect on the liver, the FDA recommends that acetaminophen not be taken with alcohol.

Cullipher said that studies also suggest that acetaminophen may elevate a patient's INR levels, making them more prone to bleeding, and that new FDA recommendations also warn of rare, but serious, allergic reactions associated with the drug.

She said it is important to talk to your physician and pharmacist about all of your health conditions as well as all of the medications you are taking, including over-the-counter medicines like Tylenol.

Medical professionals agree that acetaminophen is a good drug and safe when used appropriately, but like any drug, it should be used with caution.

In fact, in a study of 145 healthy individuals who randomly received either a placebo or four grams of Tylenol daily (the maximum recommended dose) for two weeks, the placebo group showed no elevations of liver enzymes; however, more than 33 percent of the subjects in the Tylenol group showed levels greater than three times the upper limits of normal. The highest elevation was approximately 10 times the upper limit of normal.

All of the patients in the study had their levels return to normal after stopping Tylenol, suggesting that mild to moderate liver damage in response to acetaminophen is reversible, but long-term use of the product should be monitored by a physician.

"Just because it's over the counter doesn't mean you shouldn't be monitored by a practitioner or physician while you are on it," Cullipher said, adding, "The FDA puts these regulations out and actually warns the consumer. If you see a boxed warning, there's a reason for that boxed warning. Make sure you heed the warning."

Comments

Part of the Tribune family of products

© 2014 TAMPA MEDIA GROUP, LLC